Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2022, 5:21 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2022, 5:21 PM MST (00:21 UTC)
- Expired
- Jul 20, 2022, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 4240 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:35 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 20, 2:35 PM MST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 235 PM MST Wed Jul 20 2022 .SYNOPSIS...Hot afternoon temperatures will continue with both Thursday and Friday expected to be exceptionally warm. There will be a slight decrease in shower and thunderstorm chances for most of northern Arizona the next couple days before a more active monsoon period returns over the weekend and into next week. && .DISCUSSION...Well above normal temperatures have already been recorded this afternoon as high pressure is centered directly over northern Arizona. Clouds have begun to increase across the region with isolated storms developing along the Mogollon Rim from the Flagstaff area stretching southward towards Payson. Storms have also formed in the White Mountains. The chance of showers and storms in this area will increase this afternoon with isolated activity possible south of the Rim as well as in Yavapai and Coconino Counties. Some localized afternoon high temperatures may be hindered from climbing much higher by localized cloud cover and precipitation. Thunderstorm activity will begin to diminish after 6pm MST with a mostly quiet night possibly being interrupted by a few lingering isolated showers and storms. Thursday and Friday...With the anticyclone over us the next several days, expect similar conditions Thursday and Friday with a modest lull in the monsoon. Isolated to scattered storms will still have the potential to produce localized hazardous conditions with flash flooding near burn scars and in slot canyons being the main concern. Excessive Heat Warnings are in effect for the Grand Canyon, Glen Canyon, and Marble Canyon with the warned area expanding to the valleys of Yavapai County for Thursday and Friday. Confidence is high regarding the hot afternoons with the only remaining uncertainty being connected to where localized clouds and storms will form each afternoon. These showers and storms will providing some relief from the heat. Generally light west to southwesterly winds could be interrupted by gusty conditions near thunderstorms. Saturday through Wednesday...A trough to our west along the eastern Pacific/west coast will push against our ridge, forcing the ridge to retreat eastward. Models agree that the ridge will flatten across the southern U.S. with portions of Arizona being on the western periphery. Temperatures will return to average for July before cooling further towards the start of next week. The ridge position will allow for a more favorable wind pattern by Saturday with southerly winds bringing moisture northward. Above normal precipitable water through the weekend into the beginning of next week will cause monsoon activity to ramp up. Scattered to widespread thunderstorms each afternoon into the evening are anticipated. Both the GFS and ECMWF have an inverted trough moving westward across southern Arizona Monday into Tuesday which will further enhance precipitation. However, the timing with this trough is not consistent between models. Regardless, buckle down for a monsoon burst period! The threat of flash flooding will increase as northern Arizona becomes more saturated over the weekend and into next week. && .AVIATION...For the 00Z TAF package...VFR conditions and light winds persist over the next 24 hours except in the vicinity of thunderstorms. ISO to SCT TSRA mainly along and south of KFLG-KSOW- KSJN line will continue until 02Z with isolated activity possible elsewhere in northern Arizona. Quiet weather overnight with similar conditions and storm chances Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot and drier conditions through Friday. Scattered showers and storms possible Thursday and Friday along the eastern Mogollon Rim. A few isolated storms cannot be ruled out for the rest of northern Arizona. Light winds will become gusty near storms. Saturday through Monday...Temperatures trend downward with a moisture surge beginning Saturday. The chance of rain increases through the weekend into next week with storms each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning from 11 AM Thursday to 8 PM MST Friday FOR AZZ037. Excessive Heat Warning until 8 PM MST Friday FOR AZZ005-006. && PUBLIC...JM AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 20, 3:18 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
318 PM MST Wed Jul 20 2022
AZZ015-038-202245-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
318 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Oak Creek Canyon and I-17 through 345 PM MST...
At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Junipine Resort, or 10 miles northeast of Sedona, moving southeast at
10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
State Park, Cave Springs Campground, Pine Flat Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.
This includes the following highways...
Interstate 17 between mile markers 320 and 330.
State Route 89A between mile markers 382 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3497 11181 3506 11175 3502 11155 3488 11161
TIME...MOT...LOC 2217Z 297DEG 8KT 3499 11170
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJLocal storm report, Jul 20, 4:31 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
431 PM MST WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 2 WNW CORDES JUNCTION 34.34N 112.16W
07/20/2022 E58 MPH YAVAPAI AZ PUBLIC
FROM NWS WEATHER AND HAZARDS VIEWER
OBSERVATIONS: WIND GUST OF 58 MPH @4:15 PM
MST.
&&
MMGSpecial weather statement, Jul 20, 4:51 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
451 PM MST Wed Jul 20 2022
AZZ008-037-210015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
451 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of Yavapai County
including Prescott Valley through 515 PM MST...
At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Yavapai County Fairgrounds and Prescott Valley. This storm was
moving very slowly toward the east.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Dewey-humboldt, Yavapai County Fairgrounds and
Prescott Valley Event Center.
This includes the following highways...
State Route 89A between mile markers 322 and 331.
State Route 69 between mile markers 280 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3455 11238 3469 11235 3467 11216 3450 11221
TIME...MOT...LOC 2350Z 279DEG 3KT 3460 11230
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:26 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 21, 1:31 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 21, 2:09 PM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Jul 21, 3:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 21, 3:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 21, 4:00 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.